How to treat behavioral and psychological symptoms of dementia (BPSD): Do not treat patients exhibiting symptoms like BPSD with neuroleptics from the beginning

Authors


  • This review article was presented by the author in Symposium of the 22nd Annual Meeting of Japanese Psychogeriatric Society in Osaka, 15–16 November 2007.

Dr Masashi Takita MD, Takita Memory Mental Clinic, 5-13-8 Muromi, Sawara-ku, Fukuoka 814-0015, Japan. Email: masashi51@tempo.ocn.ne.jp

Abstract

The present report details the case of three patients who had symptoms like behavioral and psychological symptoms of dementia (BPSD). In all three cases, other factors contributing to the disease were hidden behind the symptoms resembling BPSD. These cases exhibited symptoms like BPSD following acute or subacute onset. Before starting medication with antipsychotic drugs, the underlying causes of the symptoms, especially those with an acute or subacute onset, should be considered.

INTRODUCTION

Behavioral and psychological symptoms of dementia (BPSD) is a difficult problem when caring for patients with dementia. The control of BPSD is important in the treatment of such patients. The main treatment for BPSD consists of medication with antipsychotic drugs. However, this form of treatment carries the risk of adverse effects. Generally, most patients with dementia have never taken antipsychotic drugs before. It would be prefereable not to use antipsychotic drugs to treat BPSD, if at all possible.1

In the clinical setting, various factors are hidden that may contribute to the manifestation of symptoms that seem to be BPSD. Before starting patients on any medication, we must consider the necessity of the treatment. In this paper, three interesting cases are presented.

CASE REPORTS

Case 1

This patient, an 87-year-old woman, had developed slight forgetfulness at the age of 82 years, but had no difficulties in her daily life. The patient exhibited symptoms of respiratory infection, such as cough and fever. Three days later, she experienced visual hallucinations and disorientation. She was admitted to the psychiatric ward of a hospital after 7 days. On admission, the patient's score on the Hasegawa dementia rating scale (HDS) (original) was 14.5 (full score 32.5). After admission, the patient's body temperature was recorded as 37°C and her cough persisted. These symptoms seemed to be caused by a respiratory infection. The patient was also exhibiting geographic disorientation and insomnia. She was treated with antibiotics and an intravenous drip without antipsychotic drugs.

Two weeks after admission, the patient's general condition improved, as did her mental state. At the time of discharge, the patients score on the HDS (original) was 19.5.

Case 2

This patient, an 85-year-old woman, was healthy and enjoyed her daily life. One day, when she was about 85 years of age, she started to complain about slight forgetfulness. One month later, she missed her stop on the bus, which she routinely used. Two months later, she started to suffer from insomnia, visual hallucinations and disorientation. She could not find her way back to her room after she had used the bathroom. Therefore, she was admitted to hospital. At the time of admission, the patient's on the Mini-Mental State Examination (MMSE) was only 2. Her general condition rapidly worsened and she was in a state of akinetic mutism 1 month after admission. Periodic synchronous discharges were recorded on an electroencephalogram (EEG). Computed tomography (CT) scans showed marked diffuse atrophy 10 months after admission (Figs 1,2). The patient was diagnosed clinically as Creutzfeldt–Jacob disease. She died of respiratory infection 15 months after admission.

Figure 1.

Head computed tomography image on admission.

Figure 2.

Head computed tomography image 10 months after admission.

Case 3

This patient, an 83-year-old woman, had diabetes and attended hospital. One day, when she was 83 years of age, she experienced a hand tremor and complained about it to her family doctor. So, another medication was added to her usual regimen. Two days after visiting the doctor, the patient started to experience visual hallucinations. She said, ‘There are insects’ or ‘Some foreigners came home and stole my money’. Her family susupected Alzheimer's disease and visited the psychiatric department of a hospital 6 days after the woman's initial visit to her family doctor. The patient had a clear visual hallucination during her first visit to the hospital. She said, ‘There are insects’. She did not have cognitive or memory impairament, so there were no symptoms of Alzheimer's disease. The patient had started on the anti-Parkinson drug amantadine (100 mg) in addition to her usual medications after her last visit to her family doctor. Her psychotic symptoms seemed to be the result of an adverse effect of the anti-Parkinson drug. Therefore, the patient was advised not to continue with the anti-Parkinson drug. Approximately 2 weeks later, the patient's psychotic symptoms (e.g. visual hallucinations) disappeared.

DISCUSSION

All three cases reported herein exhibited psychotic symptoms similar to BPSD. However, their symptoms occurred after an acute or subacute onset.

Case 1 had a respiratory infection. Common physical diseases, such as infectious diseases or cardiac dysfunction, may induce symptoms similar to BPSD. These cases should not be treated with neuroleptics. Rather, treatment of the physical ailment would be the first choice.

Case 2 had contracted a rare neuronal disease, very late onset Creutzfeldt–Jacob disease. It was difficult to diagnose this disease. If antipsychotic drugs had been administered to this woman case, it would have been even more difficult to diagnose the disease correctly.

Case 3 showed adverse effects to a new medication. In all, this patient was on 13 different drugs. In the clinical setting, some patients are taking many different types of drugs, including minor tranquilizers, anti-depressants, anti-Parkinson agents etc. If neuroleptics had been administered to this woman, the outcome would have been even more complicated and it was possible that the patient would have exhibited more severe adverse effects.

In cases such as those presented herein, symptoms mimicking BPSD often emerge with an acute or subacut onset. When patients have symptoms similar to BPSD but with an acute or subacute onset, we have to consider the background of the symptoms. If you administer antipsychotic drugs to such patients, their condition will become more complicated and it will be more difficult to treat them.

Ancillary